MAUDE Adverse Event Report: SYNTHES MONUMENT 13.0MM CANNULATED DRILL BIT 300MM; INSTR,SURGICAL,ORTHO,PNEUMATIC POWERED & ACCESSORY/ATTACHMENT

SYNTHES MONUMENT 13.0MM CANNULATED DRILL BIT 300MM; INSTR,SURGICAL,ORTHO,PNEUMATIC POWERED & ACCESSORY/ATTACHMENT
Catalog Number 351.27
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient age & weight not provided for reporting.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates the: dhr review: part # 351.27, synthes lot # u110553, supplier lot # u110553.Release to warehouse date: 07 oct 2009.Supplier: (b)(4).No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a drill bit broke off into a drill chuck during an open reduction internal fixation (orif) intramedullary nail insertion of the femur on (b)(6) 2017.The drill bit broke into two pieces as the surgeon was drilling.The drill used was a stryker 7000.There was no reported surgical delay.Fragments did fall into the patient; but,were reported as easily removed and caused no delay or internal damage.The surgery was successfully completed using a new drill bit.A nail and (4) 5.0mm locking screws were implanted in the patient after the drill bit broke.The patient outcome was reported as great.A replacement was requested.Concomitant devices reported: a stryker 7000 drill (part number: unknown, lot number: unknown, quantity: 1).This report involves 1 device.
 
Additional Manufacturer Narrative
Concomitant medical products: a stryker 7000 drill (part number: unknown, lot number: unknown, quantity: 1).Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional device product codes: hwe, gfa, gff.A product investigation was performed.This complaint is confirmed, the device was returned broken in two pieces.A visual inspection, dimensional analysis, and drawing review were conducted as part of this investigation.Visual inspection at customer quality (cq) confirmed the reported complaint description.The device was received at cq in two pieces.A piece, 19.85 mm, broke off the proximal end of the drill bit.Further dimensional analysis of the inner and outer diameter of the device were not applicable due to post manufacture malformation.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.No further material testing will be conducted.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.A definitive root cause for this complaint could not be determined.The device could have been used at an angle or off axis.Additionally, it was noted that the surgeon was using a stryker power drill.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the instrument is already broken.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
13.0MM CANNULATED DRILL BIT 300MM
Common Device Name
INSTR,SURGICAL,ORTHO,PNEUMATIC POWERED & ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6915569
Report Number1719045-2017-11013
Device Sequence Number19128095
Product Code HSZ
UDI-Device Identifier10886982193797
UDI-Public(01)10886982193797(10)U110553
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number351.27
Device Lot NumberU110553
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2017
Initial Date Received by Manufacturer 09/14/2017
Supplement Date Received by Manufacturer10/05/2017
11/08/2017
Initial Report FDA Received Date10/05/2017
Supplement Report FDA Received Date10/05/2017
11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age23 YR